Alert archive / Tennessee / Tornado Warnings in 2010
Tornado Warning 9, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jan 21, 2010, 7:40 PM CST for Grundy County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2010, 7:40 PM CST (01:40 UTC)
- Expired
- Jan 21, 2010, 8:00 PM CST
- In force
- 20 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:16 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
246
WFUS54 KOHX 220140
TOROHX
TNC061-220200-
/O.NEW.KOHX.TO.W.0009.100122T0140Z-100122T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CST THU JAN 21 2010
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* TORNADO WARNING FOR...
GRUNDY COUNTY IN MIDDLE TENNESSEE...
* UNTIL 800 PM CST
* AT 735 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
GRUETLI-LAAGER...OR 18 MILES EAST OF MANCHESTER...MOVING EAST AT 40
MPH.
* THE TORNADO WILL BE NEAR...
GRUETLI-LAAGER BY 745 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3529 8581 3547 8584 3551 8555 3550 8553
3545 8553 3544 8551 3542 8548 3538 8549
3535 8554 3532 8556
TIME...MOT...LOC 0140Z 261DEG 35KT 3539 8571
$$
ROSE1 follow-up statement
858
WWUS54 KOHX 220153
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
753 PM CST THU JAN 21 2010
TNC061-220200-
/O.CON.KOHX.TO.W.0009.000000T0000Z-100122T0200Z/
GRUNDY TN-
753 PM CST THU JAN 21 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR EASTERN
GRUNDY COUNTY...
AT 749 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR GRUETLI-LAAGER...
OR 13 MILES WEST OF DUNLAP...MOVING EAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3532 8556 3531 8568 3546 8569 3547 8553
3545 8553 3544 8551 3542 8548 3538 8549
3535 8554
TIME...MOT...LOC 0153Z 268DEG 36KT 3538 8557
$$
ROSEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:06 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Jan 21, 3:06 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 306 PM CST THU JAN 21 2010 .DISCUSSION... CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S. WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO (MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT. WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD SUSPECT MAINLY A HAIL THREAT BY EVE. ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE. LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT. SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W. PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL TEMPS MON AND BEYOND. BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50% POPS FOR R- FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 45 52 43 61 / 50 0 10 10 CLARKSVILLE 42 48 41 59 / 50 0 10 30 CROSSVILLE 45 49 38 55 / 50 20 10 10 COLUMBIA 47 52 42 60 / 50 0 10 10 LAWRENCEBURG 47 51 42 61 / 50 0 10 10 WAVERLY 43 50 42 60 / 50 0 10 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 906 AM CST THU JAN 21 2010 TNZ005>011-022>034-056>066-075-077>080-093>095-221130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 906 AM CST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME CONDUCIVE FOR ISOLATED TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 17/MAG
In the hours before
Local storm report, Jan 21, 5:55 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL CROSS PLAINS 36.54N 86.68W
01/21/2010 E1.00 INCH ROBERTSON TN PUBLIC
&&
TJLocal storm report, Jan 21, 6:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 E COALMONT 35.34N 85.66W
01/21/2010 E1.75 INCH GRUNDY TN LAW ENFORCEMENT
&&
TJLocal storm report, Jan 21, 6:03 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 NW LIVINGSTON 36.44N 85.39W
01/21/2010 E1.00 INCH OVERTON TN PUBLIC
&&
TJLocal storm report, Jan 21, 6:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 N LAWRENCEBURG 35.36N 87.34W
01/21/2010 E1.00 INCH LAWRENCE TN PUBLIC
&&
TJSpecial weather statement, Jan 21, 7:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 702 PM CST THU JAN 21 2010 TNZ077>080-220130- COFFEE-GRUNDY-VAN BUREN-WARREN- 702 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY...VAN BUREN AND WARREN COUNTIES... AT 701 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MANCHESTER...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE NEAR... 5 MILES SOUTHEAST OF MCMINNVILLE BY 730 PM CST. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. ROSE
Special weather statement, Jan 21, 7:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 714 PM CST THU JAN 21 2010 TNZ077>079-220145- COFFEE-GRUNDY-WARREN- 714 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY AND WARREN COUNTIES... AT 711 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TULLAHOMA...OR 8 MILES SOUTHWEST OF MANCHESTER...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE NEAR... MANCHESTER BY 725 PM CST. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 7:33 PM CST | Severe Thunderstorm Warning | OHX | Grundy | 12 min |
| Jan 22, 11:16 AM CST | River Flood Advisory | OHX | Perry | 18 hr |
Nearby
Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.